Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
August 24, 2003

Daily Care, Type 2

Question from Stroudsburg, Pennsylvania, USA:

I have type 2 diabetes treated with Glucotrol and metformin, and I am having trouble with high blood glucose levels after I have spent a good deal of time being active which contradicts everything I heard about exercise and sugar levels. Also, when I lose weight, my blood sugars go up instead of down. My fasting sugars are always above 185 mg/dl [10.3 mmol/L]. A prior conversation with my doctor led to an increase in my Glucophage but no explanation why. Do you have any idea what could be causing this?

Answer:

It is well known individuals with type 2 diabetes who are not adequately insulinized or taking enough oral hypoglycemic agents can have a rise in blood sugars with exercise. The reason for this is that exercise induces rapid-acting hormones called catecholamines (an example of which is adrenalin). These hormones antagonize insulin’s effects.

Whether it is giving enough insulin or enough oral medication, your treatment sounds like it needs to be intensified before you will get better control of blood sugars following physical activity/exercise. Increasing the Glucophage [metformin] is a very reasonable way to handle this.

JTL